Alert archive / North Dakota / River Flood Warnings in 2009

River Flood Warning 43, NWS Grand Forks, ND

April 7, 2009Walsh County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Apr 7, 2009, 12:56 PM CDT for Walsh County, North Dakota. It took effect at Apr 12, 2009, 10:21 PM CDT. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
Apr 7, 2009, 12:56 PM CDT (17:56 UTC)
In effect from
Apr 12, 2009, 10:21 PM CDT
Expired
Apr 20, 2009, 10:43 AM CDT
In force
8 days
Issued by
NWS Grand Forks, ND
Flood severity
Moderate

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Park River at Grafton (GRNN8). The gauge peaked at 15.66 ft at Apr 15, 2009, 10:00 PM CDT.

101504/0704/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/21

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05090000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 7, 10:48 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 7, 10:48 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1048 AM CDT TUE APR 7 2009

.DISCUSSION...
VERY QUIET DAY TODAY...WITH MOSTLY CLEAR SKIES OVER THE CWA. KEY
FEATURE TO WATCH IS SOME MID AND UPPER LEVEL MOISTURE OVER EASTERN
MONTANA AND SOUTH CENTRAL SASKATCHEWAN...WHICH WILL ADVECT INTO
OUR AREA THIS EVENING AND MAY CAUSE THE WESTERN HALF OF THE FA TO
SEE SLIGHTLY WARMER TEMPERATURES. AS FOR TODAYS MAX
TEMPS...CURRENT TRENDS SHOWING SOUTHEASTERN ND AND THE DVL LAKE
BASIN SLIGHTLY COOLER THAN THE CURRENT CURVE...WHILE NW ND AND THE
MINNESOTA SIDE OF THE FA ARE A BIT WARMER DUE TO HIGHER
ALBEDOES...ESPECIALLY IN FORESTED AREAS. DID KNOCK SKY DOWN A BIT
DRG THE REST OF THE MORNING AND EARLY AFTERNOON HOURS. OTHER THAN
SKY AND MINOR TWEAKS TO TEMP CURVE...REST OF FCST LOOKS IN GOOD
SHAPE.

&&

.AVIATION...
VFR CONDS WITH SOME MID LEVEL CLOUDS MOVING INTO WESTERN FA LATER
THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT TUE APR 7 2009/

DISCUSSION...
THE MAIN FORECAST CHALLENGE WILL BE TEMPS AND CLOUD TRENDS
THROUGHOUT. MODELS ARE IN DECENT AGREEMENT WITH OVERALL LARGE
SCALE FEATURES...AND CONTINUE TO PREFER THE ECMWF OVERALL WITH THE
SPLIT FLOW AND QUIET WEATHER.

FOR TODAY THROUGH THURSDAY...TEMPS WILL CONTINUE TO SLOWLY WARM UP
WITH SIMILAR THERMAL FIELDS EACH DAY. THE DEGREE OF WARMING WILL
BE LIMITED BY SNOW COVER FOR ALL OF THE REGION...AND AREAS THAT
HAVE DEEPER SNOW IN THE DEVILS LAKE BASIN AND FAR SOUTH MAY BE
COLDER THAN MOST AREAS. THERE WILL BE A SHORTWAVE MOVING THROUGH
THE AREA TONIGHT INTO WED...BUT NOT EXPECTING MUCH MORE THAN
INCREASING CLOUDS WITH PERHAPS A FLURRY OR TWO...BUT NOT WORTH
MENTIONING AT THIS TIME.

FOR FRI-MON...THE WARMING TREND WILL CONTINUE AND THE SNOW SHOULD
BE MOSTLY GONE BY THIS WEEKEND. THERE MAY BE A CHANCE FOR SOME
LIGHT RAIN SUNDAY...BUT THIS APPEARS MINIMAL WITH THE SPLIT FLOW
KEEPING US MAINLY DRY.

AVIATION...
VFR CONDITIONS EXPECTED.

HYDROLOGY...
RIVER FLOODING CONTINUES ACROSS THE RED RIVER BASIN. MODERATE TO
MAJOR FLOODING IS ONGOING ALONG THE MAIN STEM RED WITH MINOR TO
MODERATE FLOODING ALONG THE SHEYENNE AND WILD RICE RIVERS IN SE ND
AND MINOR FLOODING IN THE BUFFALO RIVER BASINS OF MN. BACKWATER
AND OVERLAND FLOODING CONTINUE AS THE FIRST CREST OF THE RED HAS
REACHED THE DRAYTON AREA. RIVER ICE CONTINUES TO RESTRICT AND
AGGRAVATE OVERLAND FLOODING FROM OSLO NORTHWARD...WHERE THE RIVER
IS BETWEEN 7 AND 12 MILES WIDE AT SOME POINTS.

EXPECTED TEMPERATURES FOR THE WEEK WILL ALLOW THE SNOW PACK TO RIPEN
AND BEGIN THE RUNOFF PROCESS. RUNOFF IS FORECAST TO MOVE INTO THE
RIVER SYSTEM AND CAUSE SOME RIVERS TO RISE SIGNIFICANTLY BY THE
WEEKEND. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR SPECIFIC
INFORMATION AND LOCATIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER
Hazardous weather outlook, Apr 7, 6:31 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
631 AM CDT TUE APR 7 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
631 AM CDT TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT RIVER AND OVERLAND FLOODING PERSISTS IN THE RED RIVER
VALLEY. A SLOW MODERATING TREND WILL BEGIN TODAY...AND SOME
MELTING SHOULD OCCUR LOCALLY. ICE JAMS ARE STILL POSSIBLE ON AREA RIVERS
AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER AND OVERLAND FLOODING WILL REMAIN A SIGNIFICANT CONCERN FOR
THE ENTIRE RED RIVER VALLEY INTO NEXT WEEK. TEMPERATURES WILL
SLOWLY WARM UP THIS WEEK...AND RIVERS WILL BEGIN TO RISE ONCE
AGAIN BY THIS WEEKEND AS THE SECOND MELT COMMENCES. SEE THE VARIOUS
HYDROLOGIC PRODUCTS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING ARE ALWAYS APPRECIATED.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:56 PM CDTRiver Flood WarningFGFCass, Ransom16 days
Apr 7, 12:56 PM CDTRiver Flood WarningFGFTraill11 days
Apr 7, 12:56 PM CDTRiver Flood WarningFGFWalsh9 days
Apr 7, 12:56 PM CDTRiver Flood WarningFGFNorman5 days
Apr 7, 12:56 PM CDTRiver Flood WarningFGFKittson17 days
Apr 7, 12:56 PM CDTRiver Flood WarningFGFPolk7 days

Nearby

River Flood Warnings in North Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.